Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 288, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 21, 2002, 5:36 PM EDT for Toombs County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 5:36 PM EDT (21:36 UTC)
- Expired
- Jul 21, 2002, 6:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Toombs County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:00 PM EDT | Thunderstorm Wind | Lyons, GA | The Toombs county 911 center reported that a few trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KNIP), launched 12:00Z, 9.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999
WUUS52 KFFC 212136
SVRATL
GAC279-212215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT SUN JUL 21 2002
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TOOMBS COUNTY IN SOUTHEAST GEORGIA
* UNTIL 615 PM EDT
* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SANTA CLAUS. THIS SEVERE THUNDERSTORM WAS
NEARLY STATIONARY.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LYONS...SANTA
CLAUS AND VIDALIA.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.
EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3227 8223 3228 8241 3200 8247 3202 8225
3218 8220What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 21, 3:00 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 300 PM EDT SUN JUL 21 2002 OVERVIEW: WEAK UPPER LEVEL TROUGH CONTINUES ACROSS MID ATLANTIC TO FL PANHANDLE TODAY AS WEAK SURFACE BOUNDARY REMAINS ACROSS CENTRAL SOUTH CAROLINA THROUGH CENTRAL GEORGIA. SHORT TERM: BIT MORE UNSTABLE THIS AFTERNOON THEN YESTERDAY WITH LOWER LFC LEVEL AND BOUNDARY LAYER MOISTURE PROVIDING CAPES OVER 3000. SCATTERED CONVECTION DEVELOPING ACROSS MOST OF CWA THIS AFTERNOON WITH MAIN CLUSTER SOUTH OF LINE FROM ATL TO AGS. EXPECT SCT COVERAGE INTO EVENING WITH MESOSCALE ORGANIZATION. VOD 57 NORTH WITH NEAR 60 SOUTH INDICATING POTENTIAL FOR SOME ISOLATED STORMS TO PRODUCE DIME SIZE HAIL AS MAIN THREAT. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE LIKELY WITH THESE PULSE TYPE STORMS. SURFACE TROUGH...CONFLUENT SURFACE FLOW EXPECTED TO REMAIN ACROSS CENTRAL GA INTO FIRST PART OF WEEK AIDING IN FOCUS FOR SCATTERED AFTERNOON CONVECTION...ESPECIALLY SOUTH. TEMPS WISE...CONTINUE WITH CURRENT NUMBERS SLIGHTLY COOLER TOWARDS CLIMATOLOGY WITH INCREASE IN CLOUDS AND MOISTURE TOWARDS MIDWEEK. EXTENDED: FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST LATE WEDNESDAY INTO THURSDAY. WEAK UPPER LEVEL ENERGY IN NORTHWEST FLOW ALONGSIDE SURFACE FOCUS SHOULD PROVIDE SOME CONVECTIVE ORGANIZATION FOR POSSIBLY BETTER THAN SCATTERED COVERAGE BUT WILL STICK WITH 40 POPS AT THIS TIME. UPPER LEVEL RIDGE BUILDS IN ACROSS REGION TOWARDS WEEKEND WARMING TEMPS AND BRINGING BACK ONLY ISOLATED COVERAGE. FORECAST CONFIDENCE: FAIRLY CONFIDENT WITH SYNOPTIC SCALE FEATURES IN BOTH SHORT AND LONG TERM. FCSTID = 39 ATL 72 91 71 90 / 30 30 20 40 AHN 71 91 70 90 / 30 30 20 40 GVL 70 89 69 89 / 30 30 20 40 RMG 71 91 70 90 / 30 30 20 40 CSG 73 93 72 92 / 30 30 20 40 MCN 71 92 72 92 / 30 30 20 40 .ATL... GA...NONE. OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC. OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42 KFFC.
In the hours before
Special weather statement, Jul 21, 2:40 PM EDT, 2 hours 56 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-212300- HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA NATIONAL WEATHER SERVICE PEACHTREE CITY GA 240 PM EDT SUN JUL 21 2002 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... .SYNOPSIS... A SURFACE TROUGH WILL CONTINUE ACROSS CENTRAL GEORGIA...WHILE AN UPPER LEVEL TROUGH CONTINUES OVER THE AREA. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE LARGE HAIL AND STRONG WINDS. .DISCUSSION... THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS AFTERNOON WITH CAPES OF 2000 TO 3000...AND LIFTED INDICES OF MINUS 2 TO MINUS 5. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON INTO THIS EVENING. WHILE STRONG THUNDERSTORMS MAY OCCUR ANYWHERE ACROSS NORTH AND CENTRAL GEORGIA... THE BEST CHANCE FOR ANY SEVERE STORMS WILL BE SOUTH OF A LINE FROM LAGRANGE TO MONTICELLO TO WARRENTON. .FOR SPOTTERS... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE SEVERE STORMS. HOWEVER...SPOTTER GROUPS AND EMERGENCY PERSONNEL SHOULD MONITOR WEATHER CONDITIONS AND LISTEN FOR LATER UPDATES. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC
Local storm report, Jul 21, 3:29 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM RIDDLEVILLE GA 0.75 INCH HAIL
07/21/02 WASHINGTON REPORTED BY WASHINGTON
COUNTY 911.
0232 PM SUMMERTOWN GA 0.75 INCH HAIL
07/21/02 EMANUEL REPORTED BY EMANUEL
COUNTY 911.Local storm report, Jul 21, 4:23 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM RIDDLEVILLE GA 0.75 INCH HAIL
07/21/02 WASHINGTON REPORTED BY WASHINGTON
COUNTY 911.
0232 PM SUMMERTOWN GA 0.75 INCH HAIL
07/21/02 EMANUEL REPORTED BY EMANUEL
COUNTY 911.
0250 PM THOMASTON GA 0.75 INCH HAIL
07/21/02 UPSON PUBLIC REPORT.
0250 PM THOMASTON GA WIND DAMAGE
07/21/02 UPSON A FEW TREES DOWN. PUBLIC
REPORT.
0320 PM FORT VALLEY GA 0.75 INCH HAIL
07/21/02 PEACH PUBLIC REPORT.
0350 PM 8W THOMASTON GA 0.88 INCH HAIL
07/21/02 UPSON REPORTED BY UPSON COUNTY
EMA.The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:15 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 30 min |
| Jul 21, 2:19 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Jefferson | 26 min |
| Jul 21, 2:27 PM EDT | Severe Thunderstorm Warning | FFC | Hancock, Washington | 33 min |
| Jul 21, 2:32 PM EDT | Severe Thunderstorm Warning | FFC | Upson | 28 min |
| Jul 21, 3:03 PM EDT | Severe Thunderstorm Warning | FFC | Macon, Peach | 27 min |
| Jul 21, 5:10 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Muscogee | 35 min |
| Jul 21, 5:50 PM EDT | Severe Thunderstorm Warning | FFC | Coweta | 40 min |
| Jul 21, 7:15 PM EDT | Severe Thunderstorm Warning | FFC | Paulding | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.